Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Jamie K. Higgins x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Case Description—A 15-year-old Quarter Horse gelding and a 26-year-old Thoroughbred gelding were evaluated because of hematuria of 4 to 6 days' duration following prolonged oral administration of phenylbutazone.

Clinical Findings—The horses had received either treatment with phenylbutazone for 3 months or intermittent long-term phenylbutazone treatment prior to development of hematuria. Each horse was systemically stable but had orthopedic or neurologic problems. Clinicopathologic findings included normochromic normocytic anemia in both horses and hypoalbuminemia and high BUN concentration in 1 horse. In both horses, urinalysis revealed proteinuria and RBCs, but no evidence of WBCs or bacteria. Ulceration and hemorrhage of the urinary bladder with no evidence of uroliths were observed via cystoscopy. Gastric ulceration along the margo plicatus was observed via gastroscopy.

Treatment and Outcome—For each horse, phenylbutazone treatment was discontinued and a synthetic prostaglandin (misoprostol) was administered. The hematuria resolved, and results of a follow-up CBC, serum biochemical analysis, urinalysis, and cystoscopy 25 or 30 days after cessation of phenylbutazone treatment were unremarkable in both cases.

Clinical Relevance—Given the known adverse effects of NSAID treatment in several species, phenylbutazone and its metabolites were suspected to have caused ulceration of the urinary bladder, resulting in hematuria, in the 2 horses. A definitive cause of urinary bladder ulceration was not confirmed in these cases; however, resolution of ulceration after discontinuation of phenylbutazone treatment and administration of synthetic prostaglandins and exclusion of other causes suggested an association between phenylbutazone administration and ulcerative cystitis in these horses.

Restricted access
in Journal of the American Veterinary Medical Association

Abstract

Objective—To determine concentrations of α-tocopherol in serum and CSF of healthy horses following administration of supplemental vitamin E in feed.

Animals—10 healthy adult horses.

Procedures—Horses were allocated to receive supplemental d-α-tocopherol (1,000 U/d [group A; n = 5] or 10,000 U/d [group B; 5]) in feed for 10 days. Blood samples were collected before (baseline), during, and at intervals for 10 days after discontinuation of vitamin E administration for assessment of serum α-tocopherol concentration. Cerebrospinal fluid samples were collected prior to and 24 hours after cessation of vitamin E administration. α-Tocopherol concentrations in serum and CSF samples were analyzed via high-performance liquid chromatography; changes in those values during the treatment period were compared between groups, and the relationship of serum and CSF α-tocopherol concentrations was evaluated.

Results—In both groups, serum α-tocopherol concentration increased significantly from baseline during vitamin E administration; values in group B were significantly greater than those in group A during and after treatment. At the end of vitamin E administration, CSF α-tocopherol concentration was not significantly greater than the baseline value in either group; however, the increase in CSF concentration was significant when the group data were combined and analyzed. Serum and CSF α-tocopherol concentrations were significantly correlated at baseline for all horses, but were not strongly correlated after 10 days of vitamin E administration.

Conclusions and Clinical Relevance—In healthy horses, daily oral administration of supplemental vitamin E in feed resulted in increases in serum and CSF α-tocopherol concentrations.

Full access
in American Journal of Veterinary Research